Illinois, 2007

Tornado and Flood in Illinois, August 5, 2007

August 5, 2007 · NWS LOT · 4 events in 2 counties and zones

A severe storm produced a brief tornado during the evening hours of Sunday, August 5th, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe storm produced a brief tornado during the evening hours of Sunday, August 5th, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 5, 1:55 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 1:55 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
255 PM CDT SUN AUG 5 2007

.DISCUSSION REGARDING AFTERNOON ZONES/GRIDS...
250 PM CDT

LTL CHG TO THINKING FROM PREVIOUS FCST.  MOST SURPRISING EVENT OF
THIS AFTN HAS BEEN RAPID NWD ADVANCE OF WARM FRONT DESPITE CLOUD
COVER AND CONVECTION FROM EARLIER TDY.  SFC ANALYSES SHOW SWLY WINDS
OVR ENTR FA WITH TEMPS WELL INTO 80S...WITH A FEW 90S OVR FAR
WRN/SRN AREAS.  MORE NOTABLE ARE MID-UPR 70S DEW POINTS.  BASED ON
THES EHIGH DEW POINTS HEADING INTO THIS EVENING...WILL INCLUDE MUGGY
WORDING IN ZONES...AND HAVE BUMPED UP FCST MINS A BIT FROM EARLIER
GRIDS...AND HAVE GONE SVRL DEG ABV LATEST MOS NUMBERS.

DESPITE HIGH HUMIDITY...AND SB CAPES PUSHING OVR 3000 J/KG...AMS NOT
SHOWING SIGNS OF EXPLODING JUST YET...AND INDEED SATLT AND ON
STATION OBS /IE...LOOKING OUT THE WINDOW/ CONFIRMS CU FIELD IS QUITE
ANEMIC.  EXPECT SOME SCT TSTMS TO DVLP YET THIS AFTN/ERLY EVENING AS
LLVLS CONTINUE TO DESTABILIZE.  HOWEVER...WITH NOT MUCH OF ANYTHING
OBVIOUS IN MID LVLS TO ACT AS A TRIGGER WILL GO WITH CHC POPS FOR
THIS EVENING...THEN LWR TO MOS POPS OVERNIGHT.

MONDAY...AGREE WITH IWX IN THAT AMT OF INSTABILITY ADVERTIZED BY
FCST SOUNDINGS MON AFTN...AND WITH BOUNDARY STILL LURKING IN THE
AREA...SHOULD HAVE AT LEAST CHC POPS IN FCST...AT LEAST OVR NRN 1/2
OR SO OF FA.  AMS MAY BE MORE CAPPED TO S.

MID LVL WAVE NOW PROGRESSING AWAY FROM AREA OVER ONT/EASTERN LAKES
ALLOWING WEAK S/WV RIDGING ACROSS THE AREA. TRPCL AIR TO RMN IN
PLACE WITH H85 TEMPS/PARCEL TRAJECTORIES SUPPORTING TEMPS IN UPR
80S-MID 90S FROM N-S ACRS FA. WARM-HOT AND MUGGY CONDITIONS NEXT
SVRL DYS/NGTS WITH DWPTS AOA 70 AND SFC BOUNDARY IN AREA.

GFS/WRF BOTH INDICATE SERIES OF S/WV TROFS TRACKING ACROSS
PLAINS...AND INTO IA/SRN GRTLKS THRU THUR...WITH FRONT REMAINING OVR
OR JUST N OF CWA. MINOR DIFFERENCES WITH TIMING/STRENGTH OF THIS
FEATURE BETWEEN MODELS WHILE LLVLS REMAIN UNSTABLE WITH CAPES
ROUTINELY CLIMBING TO 2000-3000 J/KG DURG AFTN HRS MON-WED.  BASED
ON THIS CONTINUE TO HAVE LTL CHOICE BUT TO CONTINUE THE LITANY OF
CHC PROBABILITIES TIL HIGHER AMPLITUDE WAVE MOVES THRU LATTER PART
OF WEEK ALLOWING FOR BETTER SWD PUSH TO FRONT.

MERZLOCK

&&

.AVIATION...
1255 PM CDT

WARM FRONT HAS LIFTED INTO SOUTHERN WI...ACROSS SOUTHERN LAKE
MI...AND TO SOUTHWEST LOWER MI ALLOWING HIGH DEW POINT AIR /LOWER TO
MID 70S/ TO SPREAD ACROSS THE AREA. SHOWERS CONTINUE SOUTH OF THE IL
RIVER MOVING EAST SOUTHEAST INTO IND. THESE ASSOCIATED WITH IMPULSE
REMAINING FROM THUNDERSTORM COMPLEX THAT WAS OVER WESTERN IA EARLY
THIS MORNING.

WITH GENERALLY SCATTERED CLOUDS ACROSS NORTHERN IL ADDITIONAL
HEATING THIS AFTERNOON WILL AID DESTABALIZATION OF LOW LEVELS.
HOWEVER...THIS TO BE COUNTERED BY WARMING TEMPS IN MID LEVLS. WITH
SBCAPE IN WARM SECTOR IN EXCESS OF 2K EXPECT A FEW UPDRAFTS TO BE
STRONG ENOUGH TO OVERCOME THE DECREASING MID LEVEL LAPSE RATES TO
DEVELOP INTO A CB. LOW COVERAGE EXPECTED SO HAVE ONLY CARRIES VCTS
AT THIS TIME IN THE TAFORS FOR LATER AFTERNOON THROUGH EARLY
EVENING.

MODELS SHOW SURFACE BOUNDARY DROPPING BACK INTO NORTHERN IL LATE
EVENING BUT WITH LOSS OF HEATING AND WARMED MID LEVELS DO NOT EXPECT
ANY REAL THREAT OF THUNDERSTORMS BEYOND MID EVENING. WEAK LOW LEVEL
FLOW AND HIGH MOISTURE BOUNDARY LAYER OVERNIGHT WILL BE CONDUSIVE
FOR BR/FG AND ST DEVELOPMENT...TO BE GRADUALLY BURNED OFF DURING MID
MORNING MON.

TRS

&&

.MARINE...
255 PM CDT

SOUTH AND SOUTHWEST FLOW ACROSS LAKE MI AHEAD OF COLD FRONT TRAILING
FROM LOW PRES NEAR SOUTHERN HUDSON BAY INTO THE NORTHERN
PLAINS...AND THE LOW MOVING ACROSS SOUTHWEST WI. ONCE THE WI LOW
MOVES EAST PAST LAKE MI THIS EVENING WINDS WILL FAVOR A WEST TO
NORTHWEST DIRECTION. COLD FRONT TO NORTH SETTLES ABOUT MIDWAY DOW
LAKE MI DURING MON BEFORE BECOMING STATIONARY AS ANOTHER LOW
DEVELOPS IN THE PLAINS AND TRACKS EAST INTO THE UPPER MIDWEST. HI
PRES RIDGE BUILDS ACROSS THE UPPER GREAT LAKES TUE NIGHT AND WED
BEHING DEPARTING LOW...WITH YET ANOTHER LOW TO APPROACH FROM THE
WEST ON THU. NONE OF THESE SYSTEMS PARTICULARLY STONG AS TYPICAL OF
SEASON SO WINDS GENERALLY AVERAGING AROUND 10 KTS...THO THE HI
BUILDING ACROSS THE NORTHERN LAKES TUE NIGHT AND WED FAIRLY STRONG
WITH DECENT CAA FOR AUG SO HAVE WINDS UP TO 20 KTS THAT TIME FRAME.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Aug 5, 3:00 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT SUN AUG 5 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-060930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT SUN AUG 5 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF ADDITIONAL THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA FOR THIS EARLY EVENING. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THURSDAY...AS A
NEARLY STATIONARY FRONTAL BOUNDARY LINGERS ACROSS THE ILLINOIS
WISCONSIN BORDER REGION AND WEAK UPPER LEVEL DISTURBANCES TRACK
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-060930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT SUN AUG 5 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EARLY EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THE EVENING STORMS COULD BE SEVERE...WITH
WIND GUSTS IN EXCESS OF 34 KNOTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH WEDNESDAY NIGHT AS
A NEARLY STATIONARY FRONTAL BOUNDARY LINGERS ACROSS THE ILLINOIS
WISCONSIN BORDER REGION AND WEAK UPPER LEVEL DISTURBANCES TRACK
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 3 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Will

When
August 5, 5:05 PM CST to 7:00 PM CST
Where
Will County, Romeoville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.630, -88.070

Flood waters reported over curbs.

Tornado, Will

When
August 5, 5:13 PM CST to 5:14 PM CST
Where
Will County, Bolingbrook
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
41.670, -88.130

A tornado touched down in the southwest corner of Bolingbrook. A construction trailer was flipped over and shingles were blown off a barn about a quarter mile north of the intersection of 127th and Essington Road. There was structural damage to a townhouse about 600 feet northeast of the barn. Other damage included portable toliets turned over, large branches blown down from a willow tree and small trees were uprooted.

Thunderstorm Wind, Will

When
August 5, 6:18 PM CST
Where
Will County, Crete
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -87.630

Estimated wind gust to 65 mph.

Thunderstorm Wind, Kankakee

When
August 5, 6:30 PM CST
Where
Kankakee County, Grant Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.230, -87.650

Trees were blown down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54762, 54759, 54761, 55241.